Tornadoes · United States · Texas · 2010
EF0 tornado, Hartley, Texas, May 18, 2010
This EF0 tornado ran 1.0 miles across Hartley County on May 18, 2010, touching down at 5:41 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 18, 2010
- Touchdown
- 5:41 PM CDT (22:41 UTC)
- Lifted
- 5:44 PM CDT (22:44 UTC)
- On the ground
- 3 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hartley County
- Touchdown point
- 35.798, -102.299
- Lift-off point
- 35.801, -102.281
- Record number
- 1005181641-01
What the Weather Service recorded
Severe thunderstorms producing many tornadoes along with large hail and strong thunderstorm wind gusts tracked across much of the Texas Panhandle from the early evening hours into the early morning hours. No injuries were reported...however a few of the tornadoes caused some damage.
The tornado touched down four miles south southeast of Hartley at 1632 CST. The tornado was on the ground for one mile with a maximum path width of fifty yards. The tornado dissipated at 1636 CST. No damage or injuries were reported as the tornado remained over open country.
The tornado was reported by VORTEX2 and touched down eight miles southeast of Hartley at 1641 CST. The tornado was on the ground for one mile with a maximum path width of one hundred yards. The tornado dissipated at 1644 CST. No damage or injuries were reported as the tornado remained over open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 18, 5:04 PM CDT, 37 minutes earlier.
Area forecast discussion, May 18, 5:04 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 504 PM CDT TUE MAY 18 2010 .DISCUSSION... TORNADO WATCH OUT TIL 11 PM FOR WHOLE FCST AREA SO WILL KEEP SHORT. PARAMETERS COMING TOGETHER TO WARRANT DECENT THREAT OF SVR WX THIS EVENING...STARTING WRN ZONES AND SPREADING EWD. GRIDS HAVE ACCOUNTED FOR THIS WITH AREAL POP QUALIFIERS AND SVR WORDING. FOR WED...UPPER LOW WILL TRACK EWD ACROSS CNTRL PLAINS. THIS WILL SEND THE DRYLINE EWD TO ERN ZONES BY AFTERNOON...PSBLY EVEN WRN OK BEFORE 00Z THURSDAY. HAVE LOWERED POPS FURTHER ACROSS WRN AND SWRN ZONES SINCE DRYLINE SHOULD MOVE PAST THOSE AREAS. IT REMAINS TO BE SEEN IF IT WILL EVEN REMAIN IN OUR FCST AREA AT ALL. FOR NOW... DECIDED 12Z MODELS WERE STILL A BIT TOO FAST WITH THIS FEATURE...AND HAVE HELD IT UP ACROSS FAR ERN ZONES WED AFTERNOON WITH SLGT CHC TO CHC POPS IN THAT AREA. SFC COLD FRONT TO ADVANCE SWD INTO NRN SECTIONS LATER WED AFTERNOON...THEN ACROSS REMAINDER OF PNHDLS WEDNESDAY EVENING. HELD ON TO SLGT CHC TO CHC POPS NRN AND ERN HALF OF PNHDLS WED NIGHT FOR WRAPAROUND PRECIP. DRY WX THRU AT LEAST THURSDAY AND FRIDAY WITH WARMER TEMPS BY FRIDAY. ATTENTION THEN TURNS TO NEXT UPPER LEVEL TROF PROGGED TO DIG INTO WRN US THIS WEEKEND INTO EARLY NEXT WEEK. MODELS CONTINUE TO DISAGREE ON ALL ASPECTS OF HANDLING THIS PARTICULAR TROF...WHICH MAKES FOR LOW CONFIDENCE ON WHERE...WHEN...OR IF ANY TSTMS WILL FORM ALONG SLOSHING DRYLINE. SOME MODELS SAY PNHDLS WILL BE CAPPED...OTHERS SAY NO. AGAIN...DID NOT FEEL COMFORTABLE AT ALL SPREADING 20 POPS AREAWIDE FOR SVRL PERIODS THAT FAR OUT WHEN UNCERTAINTY REMAINS REGARDING WHETHER OR NOT PRECIP WILL EVEN DEVELOP. THEREFORE...MAINTAINED INTEGRITY OF PREVIOUS FCST BY KEEPING POPS JUST BELOW MENTIONABLE THIS WEEKEND THRU NEXT TUESDAY AT THIS TIME PENDING BETTER MODEL AGREEMENT. LATER SHIFTS WILL NEED TO EVALUATE FURTHER AS TIME GETS CLOSER. OVERALL...PREVIOUS PCKG IN GOOD SHAPE WITH MOSTLY MINOR ADJUSTMENTS MADE TO THE GRIDS. ANDRADE && .FIRE WEATHER... NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH AT LEAST FRIDAY DUE TO RECENT RAINS...WET GROUNDS...AND CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT. ANDRADE && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
Hazardous weather outlook, May 18, 3:55 PM CDT, 1 hour 46 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 355 PM CDT TUE MAY 18 2010 OKZ001>003-TXZ001>020-191100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 355 PM CDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH TONIGHT. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION... ISOLATED TORNADOES MAY ALSO BE POSSIBLE THIS AFTERNOON AND EVENING. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES UNTIL 11 PM THIS EVENING. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TONIGHT DUE TO SOUTHEAST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS THAT DEVELOP MAY BECOME SEVERE ACROSS THE FAR EASTERN PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...ISOLATED TORNADOES MAY ALSO BE POSSIBLE ON WEDNESDAY AFTERNOON OR EVENING. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES...AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE FAR EASTERN PANHANDLES.
In the hours before
Special weather statement, May 18, 4:37 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 437 PM CDT TUE MAY 18 2010 TXZ001-002-006-007-011-182230- DALLAM TX-SHERMAN TX-HARTLEY TX-MOORE TX-OLDHAM TX- 437 PM CDT TUE MAY 18 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR OLDHAM...MOORE... HARTLEY...SHERMAN AND DALLAM COUNTIES. AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM 12 MILES WEST OF CHANNING...MOVING NORTHEAST AT 30 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. DEADLY LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. THE STORM WILL LIKELY AFFECT THE COMMUNITIES OF HARTLEY AND CHANNING.
Local storm report, May 18, 5:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 3 E HARTLEY 35.89N 102.34W
05/18/2010 M1.75 INCH HARTLEY TX BROADCAST MEDIA
QUARTR TO GOLFBALL SIZE HAIL FALLING.
&&
EVENT NUMBER AMA1000419
ERALocal storm report, May 18, 5:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 4 SE HARTLEY 35.84N 102.35W
05/18/2010 M2.75 INCH HARTLEY TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1000421
ERALocal storm report, May 18, 5:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TORNADO 5 NNW CHANNING 35.75N 102.37W
05/18/2010 HARTLEY TX NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE SAW A BRIEF TORNADO TOUCHDOWN
NEAR CHANNING.
&&
EVENT NUMBER AMA1000421
CLKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
10.7 hours before the tornado, 83 km from the path. May 18, 2010.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -247 J/kg
- Surface CAPE
- 272 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.9 K/km
Amarillo Airport, TX (KAMA), 00:00Z
1.3 hours after it, 83 km from the path. May 19, 2010.
- Mixed-layer CAPE
- 1657 J/kg
- Mixed-layer CIN
- -21 J/kg
- Surface CAPE
- 3397 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 19.0
- 0-3 km lapse rate
- 7.4 K/km
The surface observations
Dumas (DUX), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 82 km away, was scanning. The volume nearest the touchdown began at 22:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 18, 2010
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 18 | 8:41 AM CDT | EF0 | Cameron, TX | 0.0 | 10 | |||
| May 18 | 3:36 PM MDT | EF0 | Weld, CO | 0.1 | 50 | |||
| May 18 | 3:40 PM MDT | EF0 | Laramie, WY | 5.0 | 50 | |||
| May 18 | 3:41 PM MDT | EF0 | Laramie, WY | 5.0 | 50 | |||
| May 18 | 3:45 PM MDT | EF0 | Laramie, WY | 5.0 | 50 | |||
| May 18 | 5:32 PM CDT | EF0 | Hartley, TX | 1.1 | 50 | |||
| May 18 | 5:55 PM CDT | EF0 | Moore, TX | 0.5 | 25 | |||
| May 18 | 5:23 PM MDT | EF0 | Weld, CO | 0.1 | 50 | |||
| May 18 | 6:28 PM CDT | EF0 | Moore, TX | 2.2 | 25 | |||
| May 18 | 6:42 PM CDT | EF0 | Moore, TX | 1.2 | 200 | |||
| May 18 | 5:48 PM MDT | EF0 | Kimball, NE | 0.3 | 25 | |||
| May 18 | 6:00 PM MDT | EF0 | Laramie, WY | 1.0 | 25 | |||
| May 18 | 6:06 PM MDT | EF0 | Laramie, WY | 1.0 | 25 | |||
| May 18 | 6:15 PM MDT | EF0 | Laramie, WY | 0.3 | 25 | |||
| May 18 | 6:21 PM MDT | EF0 | Laramie, WY | 0.3 | 25 | |||
| May 18 | 6:24 PM MDT | EF0 | Laramie, WY | 0.3 | 25 | |||
| May 18 | 7:44 PM CDT | EF2 | Hutchinson, TX | 5.0 | 300 | $40,000 | ||
| May 18 | 7:44 PM CDT | EF0 | Texas, OK | 0.6 | 25 | |||
| May 18 | 6:50 PM MDT | EF0 | Kit Carson, CO | 1.6 | 25 | |||
| May 18 | 6:55 PM MDT | EF2 | Laramie, WY | 1.5 | 100 | $50,000 | ||
| May 18 | 7:21 PM MDT | EF0 | Kiowa, CO | 2.3 | 75 | $10,000 | ||
| May 18 | 8:52 PM CDT | EF0 | Dallam, TX | 0.5 | 25 | |||
| May 18 | 9:30 PM CDT | EF0 | Dallam, TX | 4.1 | 25 | |||
| May 18 | 10:40 PM CDT | EF0 | Sherman, TX | 1.1 | 50 | |||
| May 18 | 11:27 PM CDT | EF0 | Sherman, TX | 1.4 | 880 | $12,000 | ||
| May 18 | 12:12 AM CDT | EF0 | Hansford, TX | 0.6 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.